Hail, Garvin
- When
- April 2, 3:43 PM CST
- Where
- Garvin County, 7.09 mi NNW of Foster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.710, -97.550
A low-amplitude upper wave, embedded within zonal flow aloft, quickly approached the Southern Plains on the 2nd. Numerous thunderstorms, a few severe, developed ahead of advancing cold/warm fronts from central Texas into southwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A low-amplitude upper wave, embedded within zonal flow aloft, quickly approached the Southern Plains on the 2nd. Numerous thunderstorms, a few severe, developed ahead of advancing cold/warm fronts from central Texas into southwest Oklahoma. Cold temperatures aloft/steep lapse rates and strong shear promoted a few instances of hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 1:29 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
229 PM CDT Sun Apr 2 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This evening through Monday)
Issued at 221 PM CDT Sun Apr 2 2023
A mid-level shortwave trough will exit the area this evening.
Surface cyclogenesis will continue this evening, aiding southerly
winds across the entire area. Lingering thunderstorms, some
potentially severe, are expected to move across southern Oklahoma
this evening. With steep mid-level lapse rates giving way to
sufficient instability, and modest shear, all hazards will remain
possible. Large hail and damaging winds, however, will be the
primary threats. Storms are expected to move out of the area by
midnight tonight.
Southwesterly flow aloft will overspread the Southern Plains
tomorrow as the next mid-level wave moves across the Desert
Southwest. A deepening surface low will move off to the northeast
by mid afternoon tomorrow. Surface mass response will be to push
drier air to the northeast into western Oklahoma and western north
Texas. Southwesterly winds will be on the order of 15-25 mph,
with gusts up to 35 mph, and RH values in the single digits to
lower teens. A Red Flag Warning will be in effect starting at noon
tomorrow through 10 pm Tuesday evening.
Bunker
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 221 PM CDT Sun Apr 2 2023
-We will continue to see additional thunderstorms Tuesday, some
potentially severe.
-Another high-end fire weather day is expected across much of the
area Tuesday afternoon. For more information, please see the
fire weather section below.
The base of the aforementioned mid-level trough will move just
upstream of the Southern Plains, with a belt of stronger flow over
the area. A surface low will deepen across the Northern Plains
during Tuesday afternoon. The surface pressure gradient will
tighten during the afternoon, which will strengthen the surface
winds. Much of the area will experience strong winds on the order
of 35-45 mph with gusts up to 60 mph. A Wind Advisory has been
issued areas generally along and west of I-44 from 10 am Tuesday
until 1 am Wednesday. A dryline (and Pacific front) is forecast to
move into that same area (along and west of I-44), with much
drier air behind it. Ahead of that boundary across southern
Oklahoma and portions of east central Oklahoma, stronger southerly
flow will advect mid 60s dewpoints. Severe storms will be
possible east of the dryline where the better moisture resides. At
this time, all hazards will be possible, with large hail and
winds being the main threats.
Beyond Tuesday, cooler weather is expected with the passage of
the Pacific front. Highs will only be in the low 60s through the
end of the week. Fire weather conditions will still be elevated in
the northwest half of the area due to gusty winds and continued
low RHs in the dry post-frontal airmass. Some moisture is expected
to return by late week, so thunderstorm chances are possible,
albeit low chances. A warming trend is expected through the
weekend, with the approach weaker mid-level ridging.
Bunker
&&
.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Sun Apr 2 2023
Gusty south winds will continue this afternoon with a period of
showers and thunderstorms from southwest Oklahoma into north
Texas. This activity will move east across southern Oklahoma late
this afternoon and evening. Currently expect much of the activity
to remain south of OKC/OUN taf sites, outside current activity at
those sites. May include a short tempo at those two sites.
Otherwise, expect cloud cover to decrease this evening with clear
skies overnight into the day Monday.
&&
.FIRE WEATHER...
Issued at 221 PM CDT Sun Apr 2 2023
Tuesday is still shaping up to be another high-impact fire
weather day. Sustained winds are forecast to be between 35-45 mph,
with gusts up to 60 mph for areas along and west of I-44. The
trend in ERCs continue to push high percentiles eastward into
central Oklahoma. That being said, much of the area along and west
of I-44 will be between the 50th-70th percentile, and western and
northern Oklahoma along with western north Texas will be close to
the 90th percentile. Drier air that's expected to affect these
areas over the coming days will only exacerbate these fuels. Would
not be surprised to see these higher percentile ERCs continue to
spread eastward into central Oklahoma by Tuesday afternoon. A
dryline/Pacific front will bring drier air eastward Tuesday with
single digit dewpoints behind the front. This drier air, combined
with strong winds and dry fuels, will foster Extreme fire
conditions for much of the area. Tuesday will need to be a day to
take fire prevention and initial attack very seriously.
Bunker
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 54 84 63 83 / 0 0 0 0
Hobart OK 48 87 53 84 / 0 0 0 0
Wichita Falls TX 50 89 63 88 / 10 0 0 0
Gage OK 46 87 53 80 / 0 0 0 0
Ponca City OK 54 86 62 86 / 10 0 0 0
Durant OK 58 86 65 81 / 60 20 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon to 10 PM CDT Monday for OKZ004-005-
009>011-014>016-021-022-033>037.
Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
OKZ004>029-033>039-044-045.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for OKZ004>029-033>039-044-045.
TX...Red Flag Warning from noon to 10 PM CDT Monday for TXZ083>089.
Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
TXZ083>090.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ083>090.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...30Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 247 PM CDT Sun Apr 2 2023 OKZ004>048-050>052-TXZ083>090-032000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 247 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of a severe thunderstorms across portions of central and southern Oklahoma and western north Texas this afternoon and this evening. Large hail to the size of golf balls and wind gusts of 60 mph will be the main hazards, however a low tornado risk does exist across far southern Oklahoma into north Texas. The storms are expected to move east of the area by late evening. .Fire Weather... Combination of gusty southwest winds, very low afternoon humidity and dry dormant vegetation will lead to elevated fire weather conditions across far northwest Oklahoma this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a marginal risk of severe thunderstorms on Monday afternoon and evening across portions of southern and southeastern Oklahoma. Although storm chances are low for Monday, the primary risk with any developing storms is large hail. Isolated severe wind gusts and an isolated tornado cannot be ruled out. Then on Tuesday, there is the potential for thunderstorms, potentially severe, across the eastern half of Oklahoma. .Fire Weather... Near critical conditions are expected across a broader area of western Oklahoma and western north Texas on Monday afternoon. Then, on Tuesday, extreme fire weather conditions are anticipated across northern, western, parts of central Oklahoma, and western north Texas. A zone of elevated to critical conditions are expected into parts of southeastern Oklahoma. .Winds... Strong, gusty southwest winds are expected to develop across much of the area during the day on Tuesday. Gusts over 50 mph will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
354 PM CDT Sun Apr 2 2023
OKZ039-044-022130-
Cotton OK-Stephens OK-
354 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of central Stephens and
east central Cotton Counties through 430 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corum, moving northeast at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Duncan, Marlow, Comanche, Bray, Temple, Corum, Waurika Lake and
Empire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3426 9831 3466 9798 3466 9756 3433 9788
3429 9809 3429 9814 3428 9814 3426 9823
TIME...MOT...LOC 2054Z 223DEG 42KT 3437 9807
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
401 PM CDT Sun Apr 2 2023
OKZ039-044-045-TXZ090-022130-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-
401 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of northern Jefferson,
south central Stephens, southeastern Cotton and north central Clay
Counties through 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Byers, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waurika, Byers, Hastings, Addington, Sugden and southeastern Waurika
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 9818 3416 9826 3439 9773 3414 9761
TIME...MOT...LOC 2101Z 241DEG 35KT 3411 9814
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement National Weather Service Norman OK 407 PM CDT Sun Apr 2 2023 OKZ027-028-040-022130- Grady OK-Garvin OK-McClain OK- 407 PM CDT Sun Apr 2 2023 ...A strong thunderstorm will impact portions of northwestern Garvin, southern Grady and southwestern McClain Counties through 430 PM CDT... At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near Alex, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Blanchard, Purcell, Lindsay, Rush Springs, Dibble, Washington, Cole, Alex, Bradley, Agawam, Criner, Middleberg, Tabler, Ninnekah and Payne. This includes the following highways... Interstate 35 near mile marker 94. Interstate 44 between mile markers 92 and 98. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3468 9779 3482 9803 3523 9775 3503 9736 TIME...MOT...LOC 2107Z 211DEG 31KT 3488 9780 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Sun Apr 2 2023
OKZ027>029-022200-
Grady OK-Cleveland OK-McClain OK-
414 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of southeastern Grady,
central Cleveland and southwestern McClain Counties through 500 PM
CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Criner, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norman, Newcastle, Purcell, Noble, Slaughterville, Goldsby, Dibble,
Washington, Cole, Criner, southwestern Lake Thunderbird and Payne.
This includes Interstate 35 between mile markers 94 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 9757 3486 9767 3493 9776 3526 9748
3527 9728 3513 9723
TIME...MOT...LOC 2114Z 222DEG 34KT 3495 9763
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
430 PM CDT Sun Apr 2 2023
OKZ039-040-022200-
Stephens OK-Garvin OK-
430 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of northern Garvin and
northeastern Stephens Counties through 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Foster, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pauls Valley, Maysville, Elmore City, Paoli, Foster, Antioch and
Whitebead.
This includes Interstate 35 between mile markers 69 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 9779 3486 9749 3485 9712 3473 9709
3451 9774
TIME...MOT...LOC 2130Z 226DEG 34KT 3466 9763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
432 PM CDT Sun Apr 2 2023
OKZ039-040-045-046-022215-
Stephens OK-Carter OK-Garvin OK-Jefferson OK-
432 PM CDT Sun Apr 2 2023
...Strong thunderstorms will impact portions of northern Jefferson,
southwestern Garvin, southeastern Stephens and northwestern Carter
Counties through 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Loco to 6 miles east of
Addington to near Sugden. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waurika, Healdton, Ringling, Elmore City, Velma, Katie, Tatums, Loco,
Ratliff City, Addington, Sugden, Graham, Pooleville, Hennepin,
Cornish, Fox and Pernell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3406 9809 3430 9794 3451 9776 3466 9729
3451 9734 3451 9735 3448 9735 3414 9750
TIME...MOT...LOC 2132Z 242DEG 26KT 3436 9776 3424 9786 3407 9799
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Norman radar (KTLX), 74 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083545.